Analytical perturbations in Markov chains

H. Baruh, T. Altiok

Research output: Contribution to journalArticlepeer-review

6 Scopus citations


The problem of recomputing the steady-state probabilities in a Markov chain is considered, after a small deviation is introduced to the original infinitesimal generator. Approximate expressions are developed to calculate the corresponding perturbed vector of probabilities. Computational stability and accuracy issues associated with the approximation are discussed. As an application, the perturbation approach is incorporated into an optimization scheme to identify workloads that maximize the output rate in a production line, where qualitative and quantitative measures are introduced to control the accuracy of the perturbation.

Original languageEnglish (US)
Pages (from-to)210-222
Number of pages13
JournalEuropean Journal of Operational Research
Issue number2
StatePublished - Mar 27 1991

All Science Journal Classification (ASJC) codes

  • Computer Science(all)
  • Modeling and Simulation
  • Management Science and Operations Research
  • Information Systems and Management


  • Work load allocation
  • bowl phenomenon
  • perturbation theory


Dive into the research topics of 'Analytical perturbations in Markov chains'. Together they form a unique fingerprint.

Cite this